Alabama, 2003Flood in Alabama, May 20 to 26, 2003
May 20 to 26, 2003 · NWS BMX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 20, 1:39 PM CST, 4 hours 21 minutes earlier.
Area forecast discussion, May 20, 1:39 PM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
239 PM CDT TUE MAY 20 2003
VERY CONVOLUTED WEATHER PATTERN ACROSS SOUTHERN UNITED STATES WITH
SURFACE WEDGE OVER ALABAMA...INVERTED TROF OVER MISSISSIPPI AND
COLD FRONT FROM EAST TEXAS TO WESTERN KENTUCKY. ALL OF THESE
FEATURES MAKE FOR TOUGH FORECAST FIRST 24 HOURS. I HAVE NOT BEEN
ABLE TO FIND A SMOKING GUN WHICH WOULD LEAD ME TO ISSUE A FLASH
FLOOD WATCH FOR TONIGHT. VERY WEAK FORCING EXPECTED ACROSS MOST OF
FORECAST AREA THROUGH TONIGHT DUE MAINLY IN PART TO LOW LEVEL
WEDGE. CONVECTION THROUGH THIS EVENING SHOULD PRIMARILY BE
CONFINED TO EAST MISSISSIPPI AND SOUTHWEST ALABAMA...IN AREA OF
GREATEST INSTABILITY EAST OF INVERTED TROF. TROF AXIS WILL SLIDE
SLOWLY EASTWARD TONIGHT AND BE NEAR THE AL/MS LINE BY 12Z WEDNESDAY.
SURFACE LOW EXPECTED TO DEVELOP OVER SOUTHWEST ALABAMA WEDNESDAY
MORNING AND MOVE NORTHEAST ACROSS CENTRAL ALABAMA. I BELIEVE IT IS
DURING THIS TIME FRAME THAT WE ARE UNDER THE THREAT OF HEAVY
RAINFALL.
I WILL HOLD OFF ISSUING A FLASH FLOOD WATCH AT THIS TIME...BUT
POSSIBILITY EXISTS FOR HEAVY RAINFALL TOWARDS MORNING. I PREFER
MM5/NGM QPF ON WEDNESDAY WHICH KEEPS HEAVIEST RAINFALL ALONG FRONTAL
BOUNDARY. IT LOOKS LIKE HEAVY RAINFALL WILL SPILL OVER INTO WEDNESDAY
NIGHT FOR SOUTH CENTRAL COUNTIES. RAIN SHOULD BEGIN TO EXIT ALABAMA
THURSDAY MORNING AS UPPER TROF AXIS MOVES INTO GEORGIA...AND WILL
KEEP SMALL POPS FOR SOUTHEAST ZONES ON THURSDAY.
A DRY FORECAST FOR MEMORIAL DAY WEEKEND. NEXT SYSTEM DUE IN ON
TUESDAY...AND WILL INCLUDE CHANCE OF SHOWERS.
BHM 63 70 61 78/ 60 80 50 10
MGM 65 75 65 80/ 60 80 80 20
.BHM...NONE.
Hazardous weather outlook, May 20, 12:24 PM CST, 5 hours 36 minutes before
ALZ011>015-017>050-202100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
124 PM CDT TUE MAY 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO INCREASE IN
COVERAGE ACROSS THE AREA RIGHT ON INTO THE OVERNIGHT HOURS. ALTHOUGH
CONDITIONS ARE NOT CONDUCIVE FOR SEVERE THUNDERSTORMS...THERE WILL BE
A THREAT OF LOCALLY HEAVY RAINFALL THAT MAY CAUSE FLOODING.
RIVER FLOODING ALSO CONTINUES ACROSS THE AREA. SEE SPECIFIC RIVER
FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION.
.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...
THE THREAT FOR HEAVY RAINFALL AND FLOODING WILL CONTINUE INTO
EARLY WEDNESDAY....AND SHOULD FINALLY DIMINISH WEDNESDAY AFTERNOON OR
WEDNESDAY EVENING.
DEPENDING ON THE AMOUNT OF RAIN THAT FALLS TONIGHT AND WEDNESDAY...
RIVER FLOODING MAY BECOME AGGRAVATED ONCE AGAIN THROUGH THE MIDDLE
AND END OF THE WEEK.
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SEVERE STORM SPOTTERS SHOULD NOT BE NECESSARY THROUGH
TONIGHT. ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED
TONIGHT AND WEDNESDAY...DUE TO POTENTIAL FLOODING CONCERNS.
Flood, Marengo
- When
- May 20, 6:00 PM CST to May 26, 1:30 AM CST
- Where
- Marengo forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 32.248, -87.789 (the zone’s center; the record gives no point)
The Tombigbee River at Demopolis Lock and Dam was above flood stage of 68 feet during this time period. The maximum crest reported was 73.73 feet at 5 am on May 23.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, May 20 to 28, 2003$6.0 million · 6 events
- Flooding in Iowa, May 20 to 28, 2003$4.0 million · 4 events
- Hail in Arkansas, May 20, 2003$60,000 · 2.75 in hail · 1 event
- Damaging Wind in Ohio, May 20, 2003$20,000 · 52 kt wind · 1 event
- Waterspout in Gulf of Mexico, May 20, 20031 event
- Flood in Alabama, May 20 to 22, 20031 event
- Waterspout in Gulf of Mexico, May 20, 20031 event
- Marine Thunderstorm Wind in Gulf of Mexico, May 20, 20031 event
- Waterspout in Gulf of Mexico, May 20, 20031 event
- Waterspout in Gulf of Mexico, May 20, 20031 event
- Waterspout in Gulf of Mexico, May 20, 20031 event
- Damaging Wind in Florida, May 20, 2003$500 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360702.